Texas, 2010

Hail in Texas, August 17, 2010

August 17, 2010 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the south central Texas Panhandle during the early evening hours producing hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the south central Texas Panhandle during the early evening hours producing hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 17, 1:58 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 17, 1:58 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
258 PM CDT TUE AUG 17 2010

.DISCUSSION...
RELATIVELY BENIGN CONDITIONS EXIST ACROSS THE PANHANDLES FOLLOWING
YET ANOTHER ROUND OF EARLY MORNING CONVECTION. THIS ACTIVITY
RESULTED IN LOCALLY HEAVY RAINFALL ALONG THE I40 CORRIDOR DEPOSITING
MORE THAN 2 INCHES INCHES ACROSS SOUTHERN AMARILLO. MOST OF THE AREA
IS NOW UNDER PARTLY CLOUDY SKIES WITH TEMPS IN THE LOW/MID 80S. THE
LATEST SFC ANALYSIS DEPICTS THE COLD FRONT EXTENDING FROM NEAR
WHEELER...TO PANHANDLE...TO BOYS RANCH. NORTHWEST WINDS AHEAD OF
THIS BOUNDARY APPEAR TO BE MORE ASSOCIATED WITH A PRE FRONTAL TROF
OR OUTFLOW FROM EARLIER STORMS. A FEW STORMS ARE BEGINNING TO
DEVELOP ALONG THE COLD FRONT IN THE EASTERN TX PANHANDLE WHERE
MLCAPE VALUES ARE OBJECTIVELY ANALYZED TO BE AS HIGH AS 2500 J/KG
WITH LITTLE TO NO CIN REMAINING. THIS CONVECTION SHOULD BE CONFINED
TO THE FAR SOUTHERN ZONES THIS EVENING WITH GENERALLY QUITE
CONDITIONS ELSEWHERE. THE COLD FRONT IS FORECAST TO SLOWLY MOVE
SOUTH OVERNIGHT BEFORE WASHING OUT EARLY WEDNESDAY.

THE RIDGE AND DEVELOPING SURFACE TROF WILL BE THE MAIN PLAYERS
THURSDAY AND FRIDAY.  TEMPS ARE PROGGED WARM BACK INTO THE LOW/MID
90S IN MOST AREAS WITH DIURNAL CONVECTION ANTICIPATED IN THE
NORTHWEST ZONES. WEAK STEERING FLOW ON WEDNESDAY WILL KEEP MOST
AREAS DRY BUT BY THURSDAY THE STRONGER WESTERLIES MAY BRING EVENING
CONVECTION ACROSS A GOOD PORTION OF THE AREA. LARGE SCALE ASCENT
WILL BE ENHANCED BY A NORTHERN STREAM WAVE MOVING ACROSS THE CENTRAL
PLAINS. THE 00Z MEX TEMPS LOOKED A LITTLE MORE REASONABLE THAN
PREVIOUS RUNS WITH HIGHS SLIGHTLY CLOSER TO CLIMO. THE FORECAST FOR
FRIDAY CONTINUES TO SHOW A CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS AS A WEAK COLD FRONT /OR SURFACE TROF/ SETS UP ACROSS
THE PANHANDLES. POPS ARE HIGHEST IN THE SOUTHEAST WHERE GREAT
MOISTURE/INSTABILITY WILL RESIDE.

THE MEDIUM RANGE GUIDANCE IS STILL IN DISAGREEMENT WITH WHAT TO DO
WITH SATURDAY. THE LAST GEM CONTINUES TO SHOW NORTHWEST FLOW WHILE
THE GFS/UKMET SHOW A BUILDING SUBTROPICAL RIDGE OVERHEAD. THE ECMWF
APPEARS TO BE IN TRANSITION BETWEEN THE TWO. GIVEN THAT...THE POPS
REMAIN TOO LOW TO MENTION WITH TEMPS REMAINING AT OR SLIGHTLY ABOVE
NORMAL THROUGH THE WEEKEND. BY EARLY NEXT WEEK THE PATTERN IS
FORECAST TO CHANGE AS A BROAD TROF DIGS INTO THE WESTERN CONUS. THIS
MAY PROVIDE ADDITIONAL PRECIPITATION CHANCES BY TUESDAY BUT
CONFIDENCE IS RATHER LOW AT THIS POINT.

JOHNSON

&&

.FIRE WEATHER...
RECENT RAINFALL AND FORECAST 20FT WINDS BELOW 15 MPH WILL KEEP FIRE
WEATHER CONCERNS MINIMAL THROUGH THE NEXT 7 DAYS.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  90  66  94  67 /  10   5   5   5  20
BEAVER OK                  64  92  67  99  68 /  10   5  10  10  30
BOISE CITY OK              61  91  64  95  65 /  10  20  20  20  20
BORGER TX                  68  92  70  98  71 /  10   5   5  10  20
BOYS RANCH TX              64  93  66  96  67 /  10  10  10  10  20
CANYON TX                  65  91  65  95  67 /  20   5   5   5  10
CLARENDON TX               67  92  68  96  69 /  20   5   5   5  10
DALHART TX                 62  91  63  96  64 /  10  10  10  20  20
GUYMON OK                  64  93  66  98  67 /  10  10  10  10  30
HEREFORD TX                63  92  65  95  66 /  10   5  10  10  10
LIPSCOMB TX                63  92  66  97  68 /  20   5   5   5  20
PAMPA TX                   65  89  66  93  68 /  20   5   5   5  20
SHAMROCK TX                67  93  69  97  70 /  20   5   5   5  10
WELLINGTON TX              69  94  70  97  72 /  20   5   5   5  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/02
Hazardous weather outlook, Aug 17, 2:20 PM CST, 3 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT TUE AUG 17 2010

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
320 PM CDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING ACROSS THE SOUTHEAST HALF OF THE TEXAS PANHANDLE. ANY STORMS
THAT FORM SHOULD REMAIN JUST BELOW SEVERE LEVELS AT THIS TIME.
HOWEVER...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD TO
FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON ACROSS NORTHWEST SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES...THEN ACROSS MUCH OF THE AREA THURSDAY NIGHT THROUGH
FRIDAY NIGHT. ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS AT THIS TIME. HOWEVER...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Aug 17, 3:35 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT TUE AUG 17 2010

TXZ015-020-172200-
WHEELER TX-COLLINGSWORTH TX-
435 PM CDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR COLLINGSWORTH AND
WHEELER COUNTIES.

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER SHAMROCK...MOVING SOUTHEAST AT
15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, Aug 17, 4:05 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT TUE AUG 17 2010

TXZ019-172230-
DONLEY TX-
505 PM CDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR SOUTHERN DONLEY
COUNTY.

AT 501 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF
HEDLEY...MOVING SOUTHEAST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, Aug 17, 4:35 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT TUE AUG 17 2010

TXZ020-172300-
COLLINGSWORTH TX-
535 PM CDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR COLLINGSWORTH COUNTY.

AT 531 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF QUAIL...MOVING
EAST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, Aug 17, 4:44 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT TUE AUG 17 2010

TXZ018-019-172315-
ARMSTRONG TX-DONLEY TX-
544 PM CDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR DONLEY AND EASTERN
ARMSTRONG COUNTIES.

AT 539 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 12 MILES WEST OF CLARENDON...MOVING
EAST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, Aug 17, 5:06 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT TUE AUG 17 2010

TXZ017-018-172330-
RANDALL TX-ARMSTRONG TX-
606 PM CDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR ARMSTRONG AND RANDALL
COUNTIES.

AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM NEAR WAYSIDE...MOVING SOUTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, Aug 17, 5:27 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT TUE AUG 17 2010

TXZ018-180000-
ARMSTRONG TX-
627 PM CDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR ARMSTRONG COUNTY.

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
CONTINUING TO MONITOR A STRONG THUNDERSTORM 11 MILES NORTHEAST OF
WAYSIDE...MOVING SOUTHEAST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON

The radar

The Amarillo radar (KAMA), 50 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Armstrong

When
August 17, 5:48 PM CST to 5:50 PM CST
Where
Armstrong County, 13.19 mi NE of Wayside
Measured
0.75 in hail
Reported by
Public
Coordinates
34.890, -101.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254909.